Kansas, 2017

Hail and Damaging Winds in Kansas, May 16, 2017

May 16, 2017 · NWS GLD · 11 events in 4 counties and zones

Beginning in the afternoon scattered severe thunderstorms moved northeast across Northwest Kansas through the evening. Large hail up to golf ball size was reported at Dresden and Herndon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Beginning in the afternoon scattered severe thunderstorms moved northeast across Northwest Kansas through the evening. Large hail up to golf ball size was reported at Dresden and Herndon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 16, 2:55 PM CST, 1 hour earlier.

Area forecast discussion, May 16, 2:55 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM MDT Tue May 16 2017

An upper level low pressure area was located over southern Arizona
early this afternoon with a weather disturbance ahead of it
initiating some thunderstorms across the far west and east-southeast
parts of the forecast area. For the rest of the afternoon and
evening am expecting an increase coverage and intensity as upper
level jet moves over the area. From midnight through early Wednesday
morning dry air aloft should prevent precipitation from developing
across all but far eastern Colorado. Around and shortly before
sunrise wraparound moisture/precipitation increases behind the
departing wound up low pressure center. Northwest winds will
increase into the 20 to 30 mph range from much of the area by
sunrise as well. Low temperatures are forecast to be in the mid 40s
west to mid 50s east.

For Wednesday main weather story will be the wind. Northwest winds
of 20 to 30 mph with gusts to 40 mph are expected. Wraparound
showers and extensive cloud cover expected in the morning for some
with a decrease in coverage in the afternoon. Afternoon temperatures
look to reach the mid 60s across the north to the mid 70s across the
south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 155 PM MDT Tue May 16 2017

The first of two upper lows continues northeast of the region
Wednesday night reaching the Great Lakes. Dry conditions return to
much of the area with upper ridging building in behind the low.
However, the dry period is short lived with another round of
precipitation moving in from the west.

Late Wednesday into Thursday, a second and stronger upper low tracks
from the northern desert southwest towards the High Plains,
reintroducing showers and thunderstorms to the forecast.
Precipitation chances enter from the west late Wednesday and persist
across the area through Friday night. Potential for severe weather
appears to remain south and east of the region.

The system advances to the northeast on Saturday and surface high
pressure settles in, yielding dry weather for the majority of the
weekend under west/northwest flow aloft. The next opportunity for
showers and thunderstorms will be early next week when another upper
shortwave swings through the High Plains.

The cooling trend continues at the end of the work week as cooler
air filters into the region and drops temperatures into the upper
40s to upper 50s for Friday. Highs rebound over the weekend,
reaching the mid 60s to mid 70s by Monday. Low temperatures will
mainly be in the 40s Wednesday night. However, Thursday and Friday
nights show lows in the 30s. This may be enough to produce a brief
rain snow mix in parts of eastern Colorado both nights. Low
temperatures recover into the 40s this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1115 AM MDT Tue May 16 2017

For KGLD and KMCK, vfr conditions expected through about 06z or so
then mvfr-ifr conditions for the remainder of the period. Big
picture suggests a weather disturbance currently over southwest
Arizona will make its way into the area shortly before sunrise
Wednesday morning then into central Nebraska by the end of the
period. Showers and thunderstorms will be possible at both sites
from 23z-05z, some severe with large hail, damaging winds and
locally heavy rainfall. Should have a lull in activity in the
05z-08z timeframe. After 08z low level clouds fill in behind the
system leading to the mvfr/ifr cigs. Winds shift to the northwest
and steadily increase with gusts to 35kts expected. Wraparound
showers possible as well ending from southwest to northeast at the
tail end of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, May 16, 2:50 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 PM MDT Tue May 16 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible through this evening.
The primary threats will be hail to the size of golfballs, damaging
winds and locally heavy rainfall. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Low temperatures are expected to fall into the low to mid 30s
generally along and west of the Colorado Kansas border early Saturday
morning. Frost and freeze conditions are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

In the hours before

Local storm report, May 16, 11:50 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             10 S HAIGLER            39.87N 101.94W
05/15/2017  E1.75 INCH       CHEYENNE           KS   PUBLIC

            DELAYED REPORT. RELAYED VIA SOCIAL MEDIA.

&&

HILL
Local storm report, May 16, 12:46 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 E HAIGLER             40.01N 101.88W
05/15/2017  M1.50 INCH       DUNDY              NE   TRAINED SPOTTER

            DELAYED REPORT.

&&

HUSTED
Local storm report, May 16, 2:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     9 SSE RULETON           39.22N 101.80W
05/15/2017                   SHERMAN            KS   PUBLIC

            DELAYED REPORT. SHINGLES BLOWN OFF ROOF OF HOUSE.

&&

HILL
Local storm report, May 16, 3:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             SEIBERT                 39.30N 102.87W
05/16/2017  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            MOSTLY PEA SIZED WITH A FEW LARGER PIECES.

&&

TLYNCH

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Decatur

When
May 16, 3:55 PM CST
Where
Decatur County, 1.55 mi ENE of Leoville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.591, -100.424

The hail size varied from nickels to quarters.

Thunderstorm Wind, Graham

When
May 16, 4:20 PM CST to 4:25 PM CST
Where
Graham County, 0.41 mi S of (Hlc)hill City Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.374, -99.830

Thunderstorm Wind, Graham

When
May 16, 4:28 PM CST to 4:31 PM CST
Where
Graham County, 0.41 mi S of (Hlc)hill City Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.374, -99.830

Hail, Sherman

When
May 16, 3:36 PM MST to 3:50 PM MST
Where
Sherman County, 4.79 mi E of Kanorado Arpt to 7.38 mi NE of Kanorado Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.394, -101.931

The hail went from the CR 68/8 intersection north to about CR 74. The size ranged from quarters to half dollars.

Hail, Decatur

When
May 16, 5:07 PM CST
Where
Decatur County, 0.08 mi WNW of Dresden
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
39.620, -100.421

Golf ball size hail had broken car windows while driving.

Hail, Sherman

When
May 16, 4:23 PM MST
Where
Sherman County, 13.76 mi N of Goodland Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.569, -101.689

The hail was mostly dime size with a few quarters mixed in.

Hail, Rawlins

When
May 16, 6:27 PM CST
Where
Rawlins County, 5.04 mi N of Blakeman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.892, -101.109

Hail, Rawlins

When
May 16, 6:36 PM CST
Where
Rawlins County, 0.33 mi NNW of Mc Donald
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.785, -101.371

Hail, Rawlins

When
May 16, 7:49 PM CST
Where
Rawlins County, 0.88 mi NNW of Herndon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.911, -100.789

Hail, Sherman

When
May 16, 6:56 PM MST
Where
Sherman County, 8.42 mi E of Edson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.335, -101.393

Hail, Rawlins

When
May 16, 8:20 PM CST
Where
Rawlins County, 1.64 mi NNW of Blakeman
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.842, -101.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697514, 697518, 697524, 697517, 697516, 697515, 697519, 697520, 697521, 697522, 697523.